Indiana, 2007

Hail in Indiana, July 10, 2007

July 10, 2007 · NWS LOT · 1 event in 1 county or zone

Severe storms moved across northwest Indiana during the afternoon hours of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe storms moved across northwest Indiana during the afternoon hours of July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 2:35 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 10, 2:35 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
335 PM CDT TUE JUL 10 2007

.DISCUSSION...

227 PM...COLD FRONT MOVING ACROSS WI/EASTERN IA THIS AFTERNOON.
CONVECTION FIRING AHEAD OF THE FRONT AND WILL CONTINUE THRU EVENING
BEFORE DISSIPATING LATE EVENING/OVERNIGHT. HAVE ADJUSTED POPS FOR
SLIGHTLY FASTER TIMING WITH JUST CHANCE POPS ACROSS THE FAR SE AFTER
MIDNIGHT. SVR WATCH FOR THE NORTHERN COUNTIES THRU 02Z AND IN
ADDITION TO SVR POTENTIAL...HVY RAIN ALSO POSSIBLE WITH LOCALIZED
FLOODING...ESPECIALLY ACROSS AREAS THAT SAW HVY RAIN 24 HRS AGO SUCH
AS LEE...DEKALB AND MCHENRY COUNTIES. COLD FRONT TO BRING COOLER AND
DRIER AIR TO THE REGION WITH HIGHS WEDNESDAY IN THE MID/UPPER 70S.

MODELS CONTINUE TO CONVERGE ON NEXT CHANCE OF PRECIP THURSDAY WITH A
FAST MOVING SHORTWAVE ON THE SOUTH END OF THE UPPER TROF...MOVING
ACROSS LOWER LAKES. HAVE EXTENDED LOW CHANCE POPS ACROSS THE ENTIRE
AREA WITH THIS FEATURE AND PRECIP MAY LINGERING INTO THURSDAY
EVENING. AS A RESULT...EXPECT MORE CLOUD COVER AND HIGHS ONLY IN THE
MID 70S WHICH MAY BE TOO WARM DEPENDING ON PRECIP COVERAGE AND CLOUD
COVER.

UPPER TROF FINALLY LIFTS NORTHEAST FRIDAY INTO SATURDAY AND WITH ONE
LAST WEAK WAVE SWINGING ACROSS THE WESTERN LAKES...COULD BE PRECIP
ONCE AGAIN FRIDAY AFTERNOON ACROSS NW INDIANA BUT HAVE STAYED DRY
FOR NOW. PATTERN FLATTENS BY THE END OF THE WEEKEND AND CHANCES FOR
PRECIP ACROSS THE NORTHERN LAKES CONTINUES BUT PROBABLY NORTH OF THE
CWA AND WILL KEEP THE WEEKEND INTO EARLY NEXT WEEK DRY. LATEST MEX
CRANKS TEMPS INTO THE LOWER 90S NEXT WEEK AND HAVEN/T GONE THAT WARM
YET BUT THE PATTERN CERTAINLY SUGGESTS A SHIFT BACK TO HEAT AS THE
RIDGE TO THE WEST SHIFTS EAST INTO THE MIDWEST. CMS

&&

.AVIATION DISCUSSION...
1245 PM CDT

THE COLD FRONT WILL MOVE THROUGH AROUND 04 UTC. WE EXPECT MOST OF
THE THUNDERSTORMS TO OCCUR ALONG THE FRONT. SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON. SO WILL PUT THUNDERSTORMS IN RFD THIS
AFTERNOON. WE WILL WATCH THE TAFS CAREFULLY AS WE ARE NOT SURE OF
THE TIMING OF THE THUNDERSTORMS OUTSIDE THE COLD FRONT. THE WIND
WILL INCREASE AS THE SURFACE PRESSURE GRADIENT IS INCREASING.

WILL FORECAST A WIND SHIFT AROUND 04 UTC. HAVE ADDED A BROKEN MID
LEVEL CLOUDS AFTER FRONTAL PASSAGE. WILL FORECAST THE WIND FROM THE
NORTHWEST AT 14 KNOTS AFTER FRONTAL PASSAGE.

&&

.MARINE DISCUSSION...
333 PM CDT

THE LOW OVER LAKE SUPERIOR WILL INTENSIFY AND MOVE INTO HUDSON BAY
TONIGHT. THE WIND WILL INCREASE OVER NORTHERN LAKE MICHIGAN BECAUSE
OF THE INCREASE SURFACE PRESSURE GRADIENT. WILL FORECAST UP TO 30
KNOTS OVER NORTHERN LAKE MICHIGAN FOR WEDNESDAY. HAVE DECIDED TO
HOLD OFF ON A GALE WARNING AT THIS TIME. THE THUNDERSTORMS WILL MOVE
THROUGH OVERNIGHT AND WE EXPECT NO PRECIPITATION ON WEDNESDAY. THE
WAVES ARE EXPECTED TO BE IN THE 4 TO 6 FOOT RANGE IN NORTHERN LAKE
MICHIGAN ON WEDNESDAY. WE EXPECT THE WIND TO DIMINISH THURSDAY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 10, 3:30 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE JUL 10 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-110930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE JUL 10 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
THREAT OF THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST DURING
THE EVENING HOURS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND
LARGE HAIL.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH LOCALIZED FLOODING POSSIBLE...
ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN AND FLOODING MONDAY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA SHORE
WEDNESDAY AND WEDNESDAY EVENING.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-110930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT TUE JUL 10 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN THIS
EVENING. SOME STORMS MAY BE SEVERE WITH WIND GUSTS ABOVE 35 KNOTS
AND LARGE HAIL. THE THUNDERSTORMS WILL END BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 10, 12:26 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
126 PM CDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND DMG     LAKE VILLA              42.42N 88.08W
07/09/2007                   LAKE               IL   LAW ENFORCEMENT

            WIRES DOWN IN LAKE VILLA

0314 PM     HAIL             1 W WOODSTOCK           42.31N 88.46W
07/09/2007  U0.50 INCH       MCHENRY            IL   EMERGENCY MNGR

            ROUTE 14 AND ROSE FARM RD

0325 PM     TSTM WND DMG     5 W HUNTLEY             42.17N 88.52W
07/09/2007                   MCHENRY            IL   FIRE DEPT/RESCUE

            TREE DOWN ON VEHICLE-SIZE UNKNOWN-AT RT20 AND HARMONY RD

0330 PM     HAIL             3 W MCHENRY             42.34N 88.35W
07/09/2007  U0.25 INCH       MCHENRY            IL   EMERGENCY MNGR

            PEA SIZE HAIL AT ROUTE 120 AND CHARLES RD

0343 PM     HAIL             SOUTH ELGIN             42.00N 88.30W
07/09/2007  U0.25 INCH       KANE               IL   TRAINED SPOTTER

            PEA SIZE HAIL ON RANDALL RD

0345 PM     TSTM WND DMG     HUNTLEY                 42.17N 88.42W
07/09/2007                   MCHENRY            IL   FIRE DEPT/RESCUE

            LARGE BRANCHES DOWN AT ROUTE 20 AND CHURCH RD

0347 PM     HEAVY RAIN       MARENGO                 42.25N 88.60W
07/09/2007  M1.50 INCH       MCHENRY            IL   CO-OP OBSERVER

            1.50 INCHES OF RAINFALL MEASURED IN LAST 45 MINUTES

0348 PM     TSTM WND GST     2 SW ALGONQUIN          42.14N 88.33W
07/09/2007  E60.00 MPH       KANE               IL   MESONET

            MEASURED BY WEATHERBUG STATION

0349 PM     HAIL             DE KALB                 41.93N 88.75W
07/09/2007  M0.75 INCH       DE KALB            IL   CO-OP OBSERVER

            THREE QUARTER INCH HAIL MEASURED IN DEKALB

0400 PM     TSTM WND DMG     HAMPSHIRE               42.10N 88.52W
07/09/2007                   KANE               IL   LAW ENFORCEMENT

            6-8 INCH DIAMETER BRANCHES DOWN IN TOWN OF HAMPSHIRE AT
            WARNER ROAD AND JEFFERSON

0400 PM     TSTM WND DMG     HAMPSHIRE               42.10N 88.52W
07/09/2007                   KANE               IL   LAW ENFORCEMENT

            6-8 INCH DIAMETER BRANCHES DOWN ON POWER LINES

0403 PM     TSTM WND DMG     ARLINGTON HEIGHTS       42.09N 87.98W
07/09/2007                   COOK               IL   LAW ENFORCEMENT

            TREE DOWN IN BACK OF RESIDENCE KNOCKING OUT POWER

0406 PM     TSTM WND GST     2 N ROMEOVILLE          41.67N 88.09W
07/09/2007  E50.00 MPH       WILL               IL   TRAINED SPOTTER

            50 MPH GUST IN N. ROMEOVILLE AT ROGERS RD AND VETRENS
            PKWY

0406 PM     HAIL             2 N ROMEOVILLE          41.67N 88.09W
07/09/2007  E0.75 INCH       WILL               IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED IN N. ROMEOVILLE AT VETRENS PKWY
            AND ROGERS RD

0422 PM     TSTM WND GST     DE KALB                 41.93N 88.75W
07/09/2007  E60.00 MPH       DE KALB            IL   CO-OP OBSERVER

            50 TO 60 MPH WIND GUSTS ESTIMATED

0425 PM     HAIL             LEMONT                  41.67N 87.99W
07/09/2007  E0.88 INCH       COOK               IL   TRAINED SPOTTER

            NICKEL HAIL IN LEMONT

0435 PM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
07/09/2007  M44.00 MPH       LMZ741             IL   C-MAN STATION

0441 PM     FLASH FLOOD      DE KALB                 41.93N 88.75W
07/09/2007                   DE KALB            IL   LAW ENFORCEMENT

            CARS STALLING IN DEEP WATER - UNOFFICIAL REPORTS OF 4
            FEET OF STANDING WATER

0445 PM     HAIL             PLAINFIELD              41.62N 88.20W
07/09/2007  E0.75 INCH       WILL               IL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED AT 135TH AND
            PLAINFIELD/NAPERVILLE RD

0445 PM     LIGHTNING        LAKE IN THE HILLS       42.19N 88.32W
07/09/2007                   MCHENRY            IL   FIRE DEPT/RESCUE

            HOUSE FIRE CAUSED BY LIGHTNING STRIKE

0456 PM     FLASH FLOOD      DE KALB                 41.93N 88.75W
07/09/2007                   DE KALB            IL   TRAINED SPOTTER

            CARS IN HIGH WATER AT NIU CAMPUS - NUMEROUS ROADS CLOSED
            DUE TO HIGH WATER IN CITY OF DE KALB

0458 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/09/2007  E3.50 INCH       DE KALB            IL   CO-OP OBSERVER

            3.50 INCHES OF RAINFALL IN 80 MINUTES

0458 PM     TSTM WND DMG     DE KALB                 41.93N 88.75W
07/09/2007                   DE KALB            IL   TRAINED SPOTTER

            TREE DOWN ON NORTHSIDE OF GREENBRIER RD

0500 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/09/2007  M3.50 INCH       DE KALB            IL   TRAINED SPOTTER

            3.50 INCHES IN 90 MINUTES

0500 PM     TSTM WND DMG     DE KALB                 41.93N 88.75W
07/09/2007                   DE KALB            IL   TRAINED SPOTTER

            TREE DOWN AT LOWDEN HALL ON NIU CAMPUS

0500 PM     FLASH FLOOD      DE KALB                 41.93N 88.75W
07/09/2007                   DE KALB            IL   LAW ENFORCEMENT

            SIGNIFICANT FLASH FLOODING IN THE CITY...NUMEROUS
            BASEMENTS FLOODED...WATER REPORTED FLOWING INTO WALMART
            ON SYCAMORE ROAD...NUMEROUS HIGH WATER RESCUES REQUIRED
            OF PEOPLE TRAPPED IN CARS. AS OF 640 PM WATER WAS
            REPORTED TO HAVE BEGUN RECEDING IN DEKALB AND ON THE NIU
            CAMPUS

0515 PM     FLASH FLOOD      DE KALB                 41.93N 88.75W
07/09/2007                   DE KALB            IL   EMERGENCY MNGR

            DORM EVACUATED ON NIU CAMPUS DUE TO HIGH WATER

0515 PM     HAIL             PLAINFIELD              41.62N 88.20W
07/09/2007  E0.88 INCH       WILL               IL   PUBLIC

            NICKEL SIZED HAIL AT CATON FARM RD AND WEMERE PARK

0525 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/09/2007  M4.25 INCH       DE KALB            IL   TRAINED SPOTTER

            4.25 INCHES OF RAINFALL I MILE NORTH OF NIU CAMPUS

0530 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/09/2007  U5.00 INCH       DEKALB             IL   PUBLIC

            5.00 INCHES RECORDED BEFORE RAIN GAGE OVERFLOWED AT
            SOUTHMORE ESTATES

0530 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/09/2007  U5.00 INCH       DE KALB            IL   PUBLIC

            5.00 INCHES OF RAIN RECODED BEFORE GAGE OVERFLOWED.
            RECORDED AT 13TH AND SYCAMORE STEETS

0545 PM     HEAVY RAIN       2 NE DE KALB            41.95N 88.72W
07/09/2007  M4.25 INCH       DEKALB             IL   TRAINED SPOTTER

            MEASUREON THE FAR NORTHEAST SIDE OF THE CITY NEAR
            SYCAMORE DEKALB CITY LIMITS

0545 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/09/2007  M4.18 INCH       DE KALB            IL   TRAINED SPOTTER

            ABOUT ONE MILE FROM DOWNTOWN DEKALB

0700 PM     HEAVY RAIN       GARDNER                 41.19N 88.31W
07/09/2007  U0.00 INCH       GRUNDY             IL   EMERGENCY MNGR

            HEAVY RAIN HAS LED TO PONDING OF WATER AT THE
            INTERSECTION OF HIGHWAY 47 AND GARDNER RD.

1200 AM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/10/2007  M4.66 INCH       DE KALB            IL   TRAINED SPOTTER

            OFFICAL RAINFALL REPORT OF 4.66 INCHES ON EAST SIDE OF DE
            KALB THROUGH MIDNIGHT

0800 AM     HEAVY RAIN       CORTLAND                41.93N 88.69W
07/10/2007  M3.90 INCH       DE KALB            IL   PUBLIC

            STORM TOTAL OF 3.90 INCHES THROUGH 8AM THIS MORNING

0800 AM     HEAVY RAIN       ROCHELLE                41.92N 89.06W
07/10/2007  M3.66 INCH       OGLE               IL   TRAINED SPOTTER

            3.66 INCHES RECORDED ON EAST SIDE OF ROCHELLE NEAR I-39.
            STORM TOTAL THROUGH 8AM THIS MORNING.

&&

CGITRO
Local storm report, Jul 10, 3:28 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 PM CDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND GST     WOODSTOCK               42.31N 88.44W
07/10/2007  M52.00 MPH       MCHENRY            IL   TRAINED SPOTTER

            US-14 AND ROSEFARM RD.

0420 PM     HEAVY RAIN       DE KALB                 41.93N 88.75W
07/10/2007  E0.75 INCH       DE KALB            IL   TRAINED SPOTTER

            THREE QUARTERS OF AN INCH OF RAIN IN 20 MINUTES. NO
            FLOODING.

&&

WN
Local storm report, Jul 10, 3:48 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 PM CDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     WOODSTOCK               42.31N 88.44W
07/10/2007                   MCHENRY            IL   TRAINED SPOTTER

            POWER LINES DOWN AT WASHINGTON AND TRROP STREETS.

0407 PM     LIGHTNING        MARENGO                 42.25N 88.60W
07/10/2007                   MCHENRY            IL   TRAINED SPOTTER

            AT US-20 AND IL-23, LIGHTNING STRUCK A 4 FOOT DIAMETER
            TREE, KNOCKING IT ONTO THE ROAD.

0435 PM     TSTM WND GST     SUGAR GROVE             41.77N 88.46W
07/10/2007  E60.00 MPH       KANE               IL   FIRE DEPT/RESCUE

            60 MPH WINDS WITH TORRENTIAL RAINFALL.

0435 PM     HEAVY RAIN       SCHAUMBURG              42.03N 88.08W
07/10/2007  E1.00 INCH       COOK               IL   TRAINED SPOTTER

            ONE INCH OF RAIN IN ONE HOUR PRODUCING PONDIING OF WATER
            ON STREETS.

&&

WN

The radar

The Chicago radar (KLOT), 51 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lake

When
July 10, 5:15 PM CST to 5:17 PM CST
Where
Lake County, East Chicago
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -87.470

Penny size hail reported at Cline Avenue and Riley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49645.